Aa
Aa
A
A
A
Close
Avatar universal

Lamictal and nightmares

I have been on Lamictal for years for Bipolar Disorder. Just recently, I have been having really strange dreams, and at some point, it always turns into a nightmare. It doesn't always stay bad, but at some point during the night, I wake up sweating. And its not just an I'm hot sweating, its like I wake up with my clothes wet sweating. I'm usually not hot, but I have to kick off my blanket to try and get my body heat back down. And thats another thing, my body temperature doesn't want to stay the same. It could be 64 degrees in the house, and I'm getting hot. I'm beginning to get concerned because I don't know how stop the dreams and keep my body temperature down. Has anyone ever experienced this or have any idea of how to stop it? Thank you for reading.  
~ Madison
7 Responses
Sort by: Helpful Oldest Newest
2190999 tn?1504988891
Hi Madison,

I'm also on Lamictal but haven't experienced what you are describing. However, I did have a few months of soaking night sweats that really scared me bc they came out of the blue. It ended up being my Effexor bc I had just increased my dose. I'm just wondering if your reaction is definitely the Lamictal or another medication. Not sure if you take anything else, I'm just sharing my experience with night sweats.

I honestly don't remember any side effects with my Lamictal but I titrated my dose up extremely slowly. I was nervous about the potential of a bad reaction to it.

I'll follow this post now bc I'm curious to see if anyone else has had the same experience as you on Lamictal.

Have you talked to your doctor yet? Maybe something to consider. When I talked to my psy doc, he agreed it was my Effexor, in fact it was well known that Effexor can cause night sweats but my doc didn't warn me about that. Anyway, the sweats went away as soon as I dropped my dose.

I hope you find the cause of your nightmares and sweats to be something simple. It's always scary when new and bizarre issues pop up.

Let us know what you find out.

Take good care,

M
Helpful - 0
Avatar universal
I never experienced nightsweats and nightmares like you described with Lamictal. Like M, I experienced it with Effexor, only it was increased, I had taken myself completely off of it without my doctor knowing about it. I had incredibly vivid nightmares that were terrifying and, yes, I woke up with sweats. My doctor said I went through a common Effexor  withdrawal, and I did feel better when I took my dose. From then on, I learned to communicate with my pdoc every time I wanted to or decided to go off a med. I guess almost everyone learns that lesson.

Never had it when I was on Lamictal, but that only lasted for a couple of months. However, I do have same kind of vivid nightmares, waking up in extreme anxiety and terror, when the PTSD kicks in. That is a little different in which the nightmare doesn't stop when I wake up. It continues on  and can color my day.

Does any of your doctors know about it or your suspicion on what is causing it?  Night sweats and nightmares can happen with  things: other medical conditions, drugs, psych conditions, and  so on.

I know it gave me great relief to know it was the Effexor causing it at the time, and then with PTSD. Because it felt so real,  so mind altering and caused me  panic, I wasn't sure whether I was going through some sort of psychotic break.
Helpful - 0
Avatar universal
Oh, bad typo... meant only the Effexor wasn't increased, I just stopped it completely. That's when I went through the vivid nightmares and night sweats.
Helpful - 0
Avatar universal
I am on Trileptal, Lamictal, and Luvox. The only reason why I am really confused is because we haven't made any medication changes for quite a while now. I was very stable for a while, and still am emotionally, but these nightmares and sweats are getting a bit concerning. I just don't like not knowing what is going on with my body. Can your medication start giving you side effects even after being on them for a long time. I did just go off of the Klonopin that I was on for almost 10 years, but that was a few months ago. Thank you for your responce

Madison
Helpful - 0
Avatar universal
Talk to your doctor about it.  It could be something completely unrelated to your meds, especially since you haven't changed anything.  I'm afraid I don't know what would cause nightmares and heavy night sweats, but it could definitely be a separate medical problem.
Helpful - 0
2190999 tn?1504988891
Hmmmm, I wouldn't think that medication was the culprit since you haven't changed anything but honestly it's a good question for your doc.

I'm wondering if stress/anxiety may be contributing since you've recently stopped Clonopin. I know you said it's been a couple of months since it's stopped... but you were on it for 10 years. I don't know, just my best guess.

In 2012 I had a myriad of neurological symptoms that scared the hell out of me.  While I was being being worked up for MS... my doctors kept insisting it could be my medicine (Lamictal, Effexor, and Abilify), even though I hadn't made any recent changes. My point is that meds have all kinds of side effects that we don't always know about and even docs don't always know what is going on. I ended up having to wean off my meds which was hell and then restart everything. Long story short... everything turned out ok for me by the end of the year but I'll never forget those 9 months of dizziness, trouble walking, parasthesias, weight loss, etc. It ended up that migraines were the cause of my symptoms, at least that was according to my neurologist.

It couldn't hurt to call your docs office and leave your question with the nurse. She'll give it to your doc and he/she should get back to you.

Let us know what you find out. I'm curious now.

M
Helpful - 0
Avatar universal
I don't have any experience with Luvox but it's a selective serotonin reuptake inhibitor like Effexor and those have been known to cause night sweats and increased anxiety. I'm no expert but maybe this is a side-effect of the Luvox that was being neutralized by the Klonopin, and stopping Klonopin caused you to start experiencing it even though you've been on the Luvox for a long time. I'd definitely bring it up with your doctor either way - it could be entirely unrelated but altering your medication could help anyway. Hope things work out.
Helpful - 0
Have an Answer?

You are reading content posted in the Bipolar Disorder Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.